Alert archive / Oklahoma / Red Flag Warnings in 2012

Red Flag Warning 17, NWS Norman, OK

October 17, 201211 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Oct 17, 2012, 4:32 AM CDT for 11 counties in Oklahoma. It took effect at Oct 17, 2012, 12:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2012, 4:32 AM CDT (09:32 UTC)
In effect from
Oct 17, 2012, 12:00 PM CDT
Expired
Oct 17, 2012, 3:28 PM CDT
In force
3 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Harper County, OK, Kay County, OK, Major County, OK, Noble County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 41 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-481 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WWUS84 KOUN 170932
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
432 AM CDT WED OCT 17 2012

...VERY HIGH FIRE DANGER ACROSS NORTHERN OKLAHOMA TODAY...

.A COLD FRONT WILL PASS OVER THE REGION AND USHER IN STRONG NORTHERLY
WINDS AND VERY DRY AIR. ALTHOUGH TEMPERATURES WILL BE COOLER THAN
PREVIOUS DAYS...THE WINDY AND VERY DRY CONDITIONS COMBINED WITH
AREAS OF EXCEPTIONAL DROUGHT AND DRY VEGETATION WILL CREATE VERY
HIGH FIRE DANGER.

WINDY AND VERY DRY CONDITIONS ARE EXPECTED AGAIN ON THURSDAY OVER
MUCH OF NORTHERN OKLAHOMA.

OKZ004>008-010>013-171745-
/O.UPG.KOUN.FW.A.0013.121017T1900Z-121017T2300Z/
/O.NEW.KOUN.FW.W.0017.121017T1700Z-121017T2300Z/
/O.NEW.KOUN.FW.A.0014.121018T1700Z-121018T2300Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-WOODWARD-MAJOR-GARFIELD-NOBLE-
432 AM CDT WED OCT 17 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING FOR...
...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE
WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON.

* HUMIDITY...MINIMUM 12 TO 20 PERCENT.

* WIND...NORTH AND NORTHWEST 25 TO 35 MPH WITH GUSTS OVER 40 MPH.

* TEMPERATURE...HIGHS IN THE LOWER 70S WITH TEMPERATURES FALLING
  THROUGH THE AFTERNOON. TEMPERATURES ON THURSDAY WILL AVERAGE 65
  TO 70 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

MONITOR WEATHER FORECASTS AND INFORMATION.

&&

$$

OKZ009-015-171745-
/O.UPG.KOUN.FW.A.0013.121017T1900Z-121017T2300Z/
/O.NEW.KOUN.FW.W.0017.121017T1700Z-121017T2300Z/
ELLIS-DEWEY-
432 AM CDT WED OCT 17 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING.

* HUMIDITY...MINIMUM 15 TO 20 PERCENT.

* WIND...NORTH AND NORTHWEST 25 TO 35 MPH WITH GUSTS OVER 40 MPH.

* TEMPERATURE...HIGHS IN THE LOWER 70S WITH TEMPERATURES FALLING
  DURING THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

OKZ020-171745-
/O.NEW.KOUN.FW.A.0014.121018T1700Z-121018T2300Z/
PAYNE-
432 AM CDT WED OCT 17 2012

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT THURSDAY AFTERNOON. 

* HUMIDITY...MINIMUM 15 TO 20 PERCENT.

* WIND...NORTHWEST 20 TO 30 MPH WITH HIGHER GUSTS.

* TEMPERATURE...65 TO 75 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR WEATHER FORECASTS AND INFORMATION.

&&

$$
2 follow-up statements
949 
WWUS84 KOUN 171553
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1053 AM CDT WED OCT 17 2012

...VERY HIGH FIRE DANGER ACROSS NORTHERN OKLAHOMA TODAY...

.A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE REGION...USHERING 
IN STRONG NORTHERLY WINDS AND VERY DRY AIR. ALTHOUGH TEMPERATURES
WILL BE COOLER THAN PREVIOUS DAYS...THE WINDY AND VERY DRY
CONDITIONS COMBINED WITH AREAS OF EXCEPTIONAL DROUGHT AND DRY
VEGETATION WILL CREATE VERY HIGH FIRE DANGER.

WINDY AND VERY DRY CONDITIONS ARE EXPECTED AGAIN ON THURSDAY OVER
MUCH OF NORTHERN OKLAHOMA...PROMOTING CONTINUED HIGH FIRE DANGER.

OKZ004>008-010>013-172300-
/O.CON.KOUN.FW.W.0017.121017T1700Z-121017T2300Z/
/O.CON.KOUN.FW.A.0014.121018T1700Z-121018T2300Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-WOODWARD-MAJOR-GARFIELD-NOBLE-
1053 AM CDT WED OCT 17 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR MUCH OF NORTH CENTRAL AND NORTHWEST OKLAHOMA... 

...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON FOR
GUSTY NORTHWEST WINDS AND LOW HUMIDITY OVER PART OF NORTHERN
OKLAHOMA... 

* HUMIDITY...MINIMUM 12 TO 20 PERCENT.

* WIND...NORTH AND NORTHWEST 25 TO 35 MPH WITH GUSTS OVER 40 
  MPH.

* TEMPERATURE...HIGHS IN THE LOW TO MID 70S WITH TEMPERATURES
  FALLING THROUGH THE AFTERNOON. TEMPERATURES ON THURSDAY WILL
  AVERAGE 65 TO 70 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

MONITOR WEATHER FORECASTS AND INFORMATION.

&&

$$

OKZ009-015-172300-
/O.CON.KOUN.FW.W.0017.121017T1700Z-121017T2300Z/
ELLIS-DEWEY-
1053 AM CDT WED OCT 17 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR DRY AND WINDY CONDITIONS FOR MUCH OF NORTH CENTRAL AND
NORTHWEST OKLAHOMA...

* HUMIDITY...MINIMUM 15 TO 20 PERCENT.

* WIND...NORTH AND NORTHWEST 25 TO 35 MPH WITH GUSTS OVER 40 
  MPH.

* TEMPERATURE...HIGHS IN THE LOWER 70S WITH TEMPERATURES 
  FALLING DURING THE AFTERNOON. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

OKZ020-172300-
/O.CON.KOUN.FW.A.0014.121018T1700Z-121018T2300Z/
PAYNE-
1053 AM CDT WED OCT 17 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON FOR DRY
AND WINDY CONDITIONS FOR PARTS OF NORTHERN OKLAHOMA...

* HUMIDITY...MINIMUM 15 TO 20 PERCENT.

* WIND...NORTHWEST 20 TO 30 MPH WITH HIGHER GUSTS.

* TEMPERATURE...65 TO 75 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR WEATHER FORECASTS AND INFORMATION.

&&

$$
185 
WWUS84 KOUN 172028
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CDT WED OCT 17 2012

...VERY HIGH FIRE DANGER ACROSS NORTHERN OKLAHOMA TODAY...

.A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE REGION...USHERING
IN STRONG NORTHERLY WINDS AND VERY DRY AIR. ALTHOUGH TEMPERATURES
WILL BE COOLER THAN PREVIOUS DAYS...THE WINDY AND VERY DRY
CONDITIONS COMBINED WITH AREAS OF EXCEPTIONAL DROUGHT AND DRY
VEGETATION WILL CREATE VERY HIGH FIRE DANGER.

WINDY AND VERY DRY CONDITIONS ARE EXPECTED AGAIN ON THURSDAY OVER
MUCH OF NORTHERN OKLAHOMA...PROMOTING CONTINUED HIGH FIRE DANGER.

OKZ004>008-010>013-180430-
/O.CAN.KOUN.FW.W.0017.000000T0000Z-121017T2300Z/
/O.CON.KOUN.FW.A.0014.121018T1700Z-121018T2300Z/
HARPER-WOODS-ALFALFA-GRANT-KAY-WOODWARD-MAJOR-GARFIELD-NOBLE-
328 PM CDT WED OCT 17 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON FOR
GUSTY NORTHWEST WINDS AND LOW HUMIDITY FOR NORTHERN OKLAHOMA...
...RED FLAG WARNING IS CANCELLED FOR THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE RED FLAG
WARNING FOR THIS AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT
FOR THURSDAY AFTERNOON.

* HUMIDITY...MINIMUM 10 TO 15 PERCENT.

* WIND...NORTHWEST 20 TO 30 MPH WITH HIGHER GUSTS.

* TEMPERATURE...65 TO 75 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR WEATHER FORECASTS AND INFORMATION.

&&

$$

OKZ009-015-172130-
/O.CAN.KOUN.FW.W.0017.000000T0000Z-121017T2300Z/
ELLIS-DEWEY-
328 PM CDT WED OCT 17 2012

...RED FLAG WARNING IS CANCELLED FOR THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE RED FLAG
WARNING. 

WIND SPEEDS WILL DECREASE AND HUMIDITY WILL INCREASE BEGINNING
LATE THIS AFTERNOON REDUCING THE FIRE WEATHER RISK.

$$

OKZ020-180430-
/O.CON.KOUN.FW.A.0014.121018T1700Z-121018T2300Z/
PAYNE-
328 PM CDT WED OCT 17 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON FOR
GUSTY NORTHWEST WINDS AND LOW HUMIDITY FOR NORTHERN OKLAHOMA...

* HUMIDITY...MINIMUM 10 TO 15 PERCENT.

* WIND...NORTHWEST 20 TO 30 MPH WITH HIGHER GUSTS.

* TEMPERATURE...65 TO 75 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR WEATHER FORECASTS AND INFORMATION.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Oct 16, 11:53 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Oct 16, 11:53 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT TUE OCT 16 2012

.AVIATION...
SOME CHANGES WERE MADE TO THE 06Z TAFS THIS EVENING. THE MOST
SIGNFICANT CHANGE WAS THE ADDITION OF SOME TEMPO IFR CONDITIONS
AT OUN/OKC DUE TO LOW STRATUS DEVELOPING. THESE SHOULD QUICKLY
DISSIPATE AFTER SUNRISE. THE WINDS ARE STILL EXPECTED TO INCREASE
BEHIND A COLD FRONT LATE TOMORROW MORNING AND THROUGH TOMORROW
AFTERNOON. THE STRONGEST GUSTS...AROUND 35 KT...WILL IMPACT
OUN...OKC...WWR...AND GAG. EXPECT DECREASING WIND SPEEDS LATE
TOMORROW AFTERNOON AND EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  80  59  74  41 /   0   0  10   0
HOBART OK         86  56  77  40 /   0   0   0   0
WICHITA FALLS TX  83  60  84  46 /   0   0   0   0
GAGE OK           82  49  71  29 /   0   0   0   0
PONCA CITY OK     83  57  72  39 /   0   0  10   0
DURANT OK         77  63  82  46 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 9 AM TO 6 PM CDT WEDNESDAY FOR OKZ004>029-035-
     038.

     FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR OKZ004>013-015.

TX...NONE.
&&

11/03/03
Hazardous weather outlook, Oct 16, 11:29 AM CDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1129 AM CDT TUE OCT 16 2012

OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1129 AM CDT TUE OCT 16 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
DRY AND STABLE CONDITIONS WILL PREVENT THE DEVELOPMENT OF THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY OCT 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT WILL MOVE THROUGH THE REGION ON WEDNESDAY. HOWEVER...
MOISTURE AND INSTABILITY WILL REMAIN LIMITED AND NO THUNDERSTORMS
ARE EXPECTED WEDNESDAY THROUGH MONDAY.

OTHER HAZARDOUS WEATHER...
STRONG NORTHERLY WINDS WILL OCCUR BEHIND A COLD FRONT ON WEDNESDAY
WHICH MAY IMPACT OUTDOOR ACTIVITIES. THE STRONG WINDS WILL USHER IN
MUCH COOLER AND DRIER AIR. THE STRONG WIND AND VERY DRY AIR WILL
INCREASE FIRE WEATHER CONCERNS ON WEDNESDAY AND AGAIN THURSDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM WEDNESDAY.

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 4:32 AM CDTFire Weather WatchOUNAlfalfa, Garfield, Grant, Harper, Kay, Major and 4 more24 hr

Nearby

Red Flag Warnings in Oklahoma, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.